Header graphic for print
Dangerous Drugs & Medical Devices News & Commentary on Prescription Drug & Medical Device Lawsuits

1997 – Team finds Depacon / Depakene / Depakote to lift malformation risk up to 700%

Posted in Depacon / Depakene / Depakote

Back in 1997, a team of Dutch medical researchers led by E.B. Samrén published an article titled “Maternal use of antiepileptic drugs and the risk of major congenital malformations: a joint European prospective study of human teratogenesis associated with maternal epilepsy.” in Epilepsia.  That article aimed to “To quantify the risks of intrauterine antiepileptic drug (AED) exposure in monotherapy and polytherapy.”  In the years that followed, dozens of research teams have linked prenatal exposure to valproate (Depacon, Depakene, Depakote) with a range of serious birth defects.

For this study, “Data from five prospective European studies totaling 1,379 children were pooled and reanalyzed.”  In all, “Data were available for 1,221 children exposed to AED during pregnancy and for 158 children of unexposed control pregnancies.”

Samrén writes that “Overall, when comparing a subgroup of 192 children exposed to AED with 158 children of matched nonepileptic controls, there was an increased risk of major congenital malformations (MCA) in children exposed to AED during gestation [relative risk (RR) 2.3; 95% confidence interval (CI): 1.2-4.7].”  This means that overall, children exposed to maternal epilepsy drugs were 2.3 times as likely to have birth defects compared to controls.

With respect to Depacon / Depakote / Depakene specifically, the team writes “A significant increase in risk was found for children exposed to valproate (VPA) (RR 4.9; 95% CI: 1.6-15.0) or carbamazepine (CBZ) (RR 4.9; 95% CI: 1.3-18.0) in monotherapy.”  (Children exposed to valproate in utero were about five times as likely to be born with a major malformation.)

It was also found that exposure to high doses of Depacon and other drugs containing valproate “were at a significantly increased risk of MCA, especially neural tube defects, compared to offspring exposed < or =600 mg VPA/day (RR 6.8; 95% CI: 1.4-32.7).”  That is, babies exposed to high-dose maternal Depacon were almost 7 times as likely to face birth defects than controls.

Because Abbott Laboratories, Inc., the manufacturer of these drugs, has failed time and again to adequately inform women of the increased risk for birth defects linked to Depacon, Depacon birth defect lawsuits have been filed in great number in recent years.

If you or a loved one used Depacon, Depakote, or Depakene during pregnancy and your child was born with a birth defect, you may be entitled to significant financial compensation.  For a free, no-obligation case consultation, contact our team of Depacon birth defect lawyers at the information provided below.  We have the compassion, resources, and experience required to win the justice you deserve.  Call today and see how we can help.

(855) 452 – 5528

justinian@dangerousdrugs.us

Our Depacon Lawsuit Information page is a great place to start if you have any questions about Depacon.